If You Use e-cigarettes, It’s Important to Let Your Doctor Know!

Published in Pediatrics, Emergency Services, For the Health of It Author: Kathleen Kulus,MD

Today’s news headlines are focusing on a disturbing trend: hundreds of people nationwide are suffering severe lung injuries that appear to be associated with e-cigarette product use, or vaping – and Minnesotans are no exception.

The Minnesota Department of Health is partnering with the Centers for Disease Control (CDC) to determine a cause and what steps can be taken to prevent additional injuries. So far, no specific product or device has been pinpointed, but the investigation continues.

At CentraCare, we are being as thorough as possible in trying to identify these cases. But we need our patients to be completely honest about their e-cigarette habits and disclose specific information about the products they have been using. We recognize many people use e-cigarettes as a way to quit smoking, but we are also seeing more and more teens becoming addicted to these products due to their nicotine content.

If you use e-cigarettes or vaping products and have the following symptoms, please see a doctor as soon as possible:

  • cough, shortness of breath, or chest pain
  • nausea, vomiting, or diarrhea
  • fatigue, fever, or abdominal pain

Some patients who have experienced a severe lung injury say their symptoms developed quickly, others say they developed over the course of several weeks.

Be sure to you inform your medical care team about your e-cigarette use at the beginning of your appointment.

It is our recommendation that everyone refrain from using e-cigarettes or vaping products until we know more.

If you are an adult who is trying to quit smoking, you can request an appointment with a Tobacco Treatment Specialist by calling 320-200-3200.